Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
120 Doctors are Online

Have lack of appetite, dizziness, thirst, fatigue,metallic taste in mouth and headaches. Is this a sign of gastritis?

User rating for this question
Very Good
Answered by

Practicing since : 1962
Answered : 693 Questions
I have had ongoing complaint for the last few months that my GP has said is gastritis.
My initial symptoms were after 3 days back to back of spicy food and fine wine. I then suffered lack of appetite, dizziness, thirst, fatigue,metallic taste in mouth and headaches. After 2 weeks these symptoms subsided but I now felt incredibly hunghry, permanent headache and very slight heartburn. Its now months later and I have some weeks that I have a headache continuously, sometimes when I have eaten something and almost always before I need to pass a bowel movement ( also feel thirsty at that time too). My stools are pebble like and have been like this since before the "initial" symptoms. I still have slight hearburn. But the major symptoms are the pebble stools, thirst and headaches.
My liver function test and kidney function test have come back normal. My stools are of a normal colour.
I had a similar problem 12 months ago when I was drinking a lot of diet coke....
I have private healthcare in the UK.

Does this sound like gastritis?
Kind Regards
Posted Mon, 26 Nov 2012 in Digestion and Bowels
Answered by Dr. Charles S Narasi 53 minutes later
I think , just from your description of symptom onset which
followed sort of binge drinking , you may be suffering from
after affects of the same. One or two glasses of wine daily
is good if you are diet is healthy. Spicy foods certainly can
add some irritating effects on the lining of the stomach and
also produce incresed levels of acid. If you already have a
sensitive stomach, this can aggravate the situation.
I am glad to hear that all your liver blood tests came back O.K.
As for headache and dizziness, probably like a "Hangover XXXXXXX
You commented on pellet like stools. This is an indication
that you are not getting enough fiber in your diet.
You need to have more whole grain cereal, fresh fruits and
vegetables to your diet. Make sure you have adequate amount
of water, not alcohol !
I want you to get tested for H.pylori bacteria that can cause ulcers
and also chronic gastritis. There is a urea breath test that can
diagnose this or you can have a stool antigen test for H.pylori.
If these are positive, you should be treated for that using triple
drug regimen. You can discuss this with your doctor.
My main advice to you is to have you stop all alcoholic drinks
for 2-3 months till everything has a chance to heal.
In some cases, PPIs (Omeprazole) may have to be continued for
an extended length of time for 12-18 months or even longer.
Also, cut back on caffeine, citrus drinks,tobacco if you are a smoker
and also limit milk products such as cheeses which can increase
the acid in your stomach.
If the symptoms continue, you do need to see a gastroenterologist
who can perform endoscopy and biopsy.
I wish you the very best.
Above answer was peer-reviewed by
Follow-up: Have lack of appetite, dizziness, thirst, fatigue,metallic taste in mouth and headaches. Is this a sign of gastritis? 13 minutes later
Thanks for your reply. I seem to have headache when passing stools and sometimes eating when I havent been drinking. The stools have been like this for 5 months now around the same time I had the first attack after which ive given up diet coke.
Besides this I do eat very health. I dont drink coffee, eat plenty of fresh veg, cereal and fruit. We live well as a family and don't eat junk foods except the spicy takeaway food! I don't smoke and exercise most days.the headaches can last week's despite not drinking for a week.
However I understand that a week's respite is not enough and if you believe that despite healthy living except the alcohol and spices that this is causing gastritis then I absolutely accept and take your advice. I didn't think that pebble stools were associated with gastritis. Why do they occur if I am eating plenty fibre etc? I am an ex surgical rep for Tyco now covidien selling to general surgeons so I am keen to understand?
Kind regards
Answered by Dr. Charles S Narasi 15 hours later
Glad that you clarified some of my questions.
I agree with you that hard pellet like stools are
not related to Gastritis. Eventhough you might
be eating fresh fruits and veggies , it is possible
you may still need additional bulking agents such
as Methyl Cellulose 1-2 tablespoons mixed with
a full glass of water. Headache while trying to
have a BM may be from straining. Also, try to
take one stool softener capsule at bed time dailly
and see if this helps.
Hope you follow through on the tests for H.pylori.
Wish you well.
Above answer was peer-reviewed by
Follow-up: Have lack of appetite, dizziness, thirst, fatigue,metallic taste in mouth and headaches. Is this a sign of gastritis? 11 minutes later
I will try your advice but still concerned as stools been like this for a whIle and headache is worse before I use he toilet and pretty much have it constantly 3 week's out of 4. I will stop the wine ans spicy food and if symptoms persist I will get referral as stools are about issue
Answered by Dr. Charles S Narasi 3 hours later
Yes, please do that and I am sure you will start feeling
much better. Make sure you drink enough water.
Good luck.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor